Hail, Colorado
- When
- April 17, 9:47 AM CST
- Where
- Colorado County, Weimar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.700, -96.780
Penny sized hail was observed in Weimar.
Severe thunderstorms developed during the late morning and early afternoon hours. These storms began to train across the area and produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed during the late morning and early afternoon hours. These storms began to train across the area and produced flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 9:43 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT FRI APR 17 2009
.DISCUSSION...
TORNADO WATCH 160 HAS BEEN ISSUED FOR ALMOST ALL OF SOUTHEAST TEXAS...THE
BAYS AND THE NEARSHORE WATERS UNTIL 5 PM THIS AFTERNOON. CONDITIONS
ARE BECOMING INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT
THIS MORNING AND THIS AFTERNOON AS ACTIVITY CONTINUES TO DEVELOP AHEAD
OF THE EASTWARD MOVING CENTRAL/NORTH TEXAS MCS. HEAVY RAINFALL IS ALSO
BECOMING AN INCREASING THREAT. AN URBAN AND SMALL STREAM FLOOD ADVISORY
HAS ALREADY BEEN ISSUED FOR THE CURRENT ACTIVITY OUT WEST...AND IT IS
POSSIBLE THAT UPGRADES TO WARNINGS MIGHT BE NEEDED IF SOME SERIOUS TRAINING
PERSISTS. 42
&&
.PREV DISCUSSION... /ISSUED 957 AM CDT FRI APR 17 2009/
DISCUSSION...
HILL COUNTRY THROUGH NORTH TEXAS MCS IS SLOWLY MOVING EASTWARD TOWARD
SOUTHEAST TEXAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
AND STRENGTHENING AHEAD OF THE MCS JUST NEXT TO OUR WESTERNMOST COUNTIES.
THESE STORMS ARE TRAINING ARE ARE PROBABLY PRODUCING SOME MODERATE TO
HEAVY RAINFALL TOTALS. EXPECT ALL OF THIS ACTIVITY TO CONTINUE MOVING
TO THE EAST INTO OUR AREA IN THE NEXT FEW HOURS. THIS AFTERNOON LOOKS
WET FOR MUCH OF SOUTHEAST TEXAS...ESPECIALLY ALONG AND NORTH OF THE
INTERSTATE 10 CORRIDOR. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
(AVERAGE 1 TO 2 INCHES WITH ISOLATED 3 TO 6 INCH TOTALS FOR TODAY AND
TONIGHT) IN OUR AREA...AND THIS MAY LEAD TO THE ISSUANCE OF A FLOOD
WATCH EITHER LATER TODAY OR TONIGHT. THERE IS ALSO A CHANCE THAT SOME
OF THE STRONGER THUNDERSTORMS COULD BECOME SEVERE. FORECAST HAS BEEN
UPDATED TO RAISE THE RAIN CHANCES OUT WEST...TO BEEF UP AREA RAINFALL
TOTALS...AND TO MENTION SEVERE AREA WIDE. ANOTHER ROUND OR TWO OF STORMS
IS STILL ANTICIPATED LATER TONIGHT AND/OR ON SATURDAY. 42
PREV DISCUSSION... /ISSUED 626 AM CDT FRI APR 17 2009/
AVIATION...
VARIABLE LOW CLOUD CEILINGS OVER CWFA EARLY THIS MORNING FROM
1500-4000 FT. CONVECTIVE CLUSTER OVER HILL COUNTRY EXTENDING TO
NORTH CENTRAL TEXAS EXPECTED TO CONTINUE MOVING EAST. 4 KM WRF
INDICATE AREA OF PRECIP DEVELOPING OVER COASTAL BEND THIS MORNING
AND THEN MOVING NORTHEAST TO OUR REGION BLENDING WITH APPROACHING
CONVECTION FROM WEST. GFS AND NAM BUFR SOUNDINGS WOULD SUPPORT
TSTM ACTIVITY LATE MORNING TO AFTERNOON. WE DID INDICATE TEMPO
TSRA DURING THIS PERIOD. EAST TO EAST-SOUTHEAST WINDS WILL BE THE
PREVAILING DIRECTION. TIGHTER GRADIENT NOTED ACROSS SOUTHWEST
AND COASTAL REGIONS. 37
PREV DISCUSSION... /ISSUED 444 AM CDT FRI APR 17 2009/
DISCUSSION...
WARM ADVECTION AND AN UPPER LEVEL DISTURBANCE RESULTED IN
SCATTERED CONVECTIVE DEVELOPMENT ACROSS SE TX THURSDAY EVENING.
WATER VAPOR IMAGERY SHOWS THE LARGE UPPER LOW CENTERED ALONG THE
COLORADO/NEW MEXICO BORDER. SFC ANALYSIS SHOWS A WARM FRONT
SITUATED OFF THE UPPER TX COAST...WITH SFC DEWPOINTS IN THE LOWER
70S TO THE SOUTH OF THE BOUNDARY. MOISTURE HAS INCREASED IN THE
LAST 24 HRS...WITH 850 MB DEWPOINTS NOW IN THE 10-12C RANGE AND
PWS UP TO 1.2-1.4 INCHES ALONG THE COAST. A LARGE MCS IS MOVING
ACROSS THE EDWARDS PLATEAU/BIG COUNTRY REGION AND WILL SHIFT EAST
INTO CENTRAL TX THIS MORNING. GFS BUFR SOUNDINGS SHOW ONLY WEAK
CAPPING PLACE TODAY WITH CONVECTIVE TEMPS IN THE 70S. UPPER FLOW
WILL REMAIN DIFFLUENT AHEAD OF THE UPPER LOW OVER THE SRN PLAINS.
WARM FRONT IS EXPECTED TO PUSH INLAND ACROSS SE TX TODAY. AIRMASS
IS EXPECTED TO BECOME VERY UNSTABLE ALONG/SOUTH OF THE BOUNDARY
WITH LIS DROPPING TO -4 TO -8 RANGE AND CAPES IN EXCESS OF 2500
J/KG. THE QPF FORECAST FROM THE LATEST 4KM WRF-NMM RUN SHOWS GOOD
COVERAGE OF CONVECTIVE DEVELOPMENT OVER SE TX THIS AFTN BOTH ALONG
THE WARM FRONT AS IT PUSHES INLAND AND THE REMNANTS OF THE MCS
(CONVECTIVE OUTFLOW) AS IT MOVES INTO SE TX. BACKED SFC WINDS WILL
RESULT IN FAIRLY STRONG LOW LEVEL SHEAR OVER THE AREA (HELICITIES
>200 M2/S2). HAVE FORECAST LIKELY POPS AREAWIDE...AFTER 18Z. BEST
COVERAGE WILL BE OVER THE NORTH WHERE STRONGEST LOW LEVEL
CONVERGENCE WILL BE PRESENT. WILL MENTION POTENTIAL OF
SEVERE...WITH BEST CHANCE WEST OF THE I-45 CORRIDOR. LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE AS WELL.
LITTLE CHANGE IS EXPECTED TONIGHT/SATURDAY. ATMOSPHERE WILL REMAIN
UNSTABLE (LIS -4 TO -8) WITH 40 KT LOW LEVEL JET CONTINUING TO
TRANSPORT DEEP MOISTURE INTO THE AREA. PWS OF 1.5-1.8 INCHES WILL
BE RUNNING ABOUT 2 STD DEVIATIONS ABOVE NORMAL. AS INDICATED BY
THE LATEST WRF QPF FORECAST AT LEAST A COUPLE MORE ROUNDS OF
THUNDERSTORMS CAN BE EXPECTED. WILL LIKELY SEE A FEW HOURS BREAK
BETWEEN EACH ROUND BUT SINCE MESOSCALE EVENTS CANT BE TIMED WILL
JUST BLANKET HIGH POPS THROUGH SATURDAY EVENING. MODELS CONTINUE
TO PING THE SATURDAY AFTN/EVENING TIME FRAME AS THE PERIOD OF THE
STRONGEST OVERALL LIFT AS TROUGH AXIS APPROACHES FROM THE WEST AND
SFC/850 MB FRONTS PUSH ACROSS THE AREA. LOW LEVEL SHEAR WILL
REMAIN SUPPORTIVE OF ISOLATED SEVERE THROUGH SATURDAY EVENING. SPC
HAS OUTLOOKED MOST OF THE CWA IN SLIGHT RISK FOR DAY 2. HPC IS
FORECASTING SOME IMPRESSIVELY HEAVY RAINFALL AMOUNTS FOR THIS
EVENT...WIDESPREAD TOTALS OF 3 TO 5 INCHES OVER THE ENTIRE CWA.
GIVEN THE ONGOING DROUGHT CONDITIONS AND HIGH FFG VALUES WILL HOLD
OFF ON ISSUING A WATCH AT THIS TIME. HOWEVER...WILL BEEF UP
RAINFALL FCST IN THE HWO A BIT...MAINLY FOR THE NORTH AND MENTION
POSSIBILITY OF ISOLATED FLOODING ISSUES.
SFC DRYLINE AND UPPER TROUGH AXIS WILL PUSH ACROSS SE TX LATE
SATURDAY NIGHT ENDING THE PRECIP. TEMPS SUNDAY WILL LIKELY GET
VERY WARM ESPECIALLY OVER WESTERN ZONES WITH THE SUNSHINE
RETURNING. COLD FRONT WILL CROSS SE TX LATE SUNDAY. DRY AND
PLEASANT CONDITIONS ARE IN STORE FOR THE FIRST HALF OF NEXT WEEK
AS LONGWAVE TROUGHING OVER THE EAST REINFORCES THE CONTINENTAL
AIRMASS OVER THE AREA. ONSHORE FLOW RETURNS LATE NEXT WEEK AS
TROUGHING DEVELOPS TO THE WEST...SO EXPECT WARM/HUMID CONDITIONS
NEXT WEEKEND.
35
MARINE...
PRESSURE GRADIENT WILL REMAIN TIGHT THROUGH THIS COMING NIGHT WITH
APPROACHING STORM SYSTEM. VERY LONG FETCH ALREADY IN PLACE ACROSS
GULF WITH SOUTHEAST WINDS. WINDS RUNNING ABOUT 20 KTS ACROSS COASTAL
WATERS EARLY THIS MORNING WITH WAVE HEIGHTS 5 TO 7 FEET BUT TRENDING
UPWARD. WILL CONTINUE SCA FOR MARINE REGION. GRADIENT WILL LOOSEN
GRADUALLY LATER ON SATURDAY WITH DEVELOPING PRE-FRONTAL TROUGH OVER
SOUTHEAST TEXAS AND ASSOCIATED FRONTAL BOUNDARY SLIGHTLY FARTHER
NORTHWEST. THIS FRONT INDICATED TO PUSH ACROSS THE MARINE REGION
USHERING A MODERATE OFFSHORE FLOW. WAVE HEIGHTS EXPECTED TO
GRADUALLY LOWER LATE SATURDAY NIGHT TO SUNDAY. PREVIOUS LONG
SOUTHEAST FETCH AND SUSTAINED STRONG ONSHORE FLOW WILL RESULT IN A
SLOWER PROCESS OF LOWERING WAVE HEIGHTS DESPITE OFFSHORE FLOW
USHERED BY COLD FRONT LATER IN THE WEEKEND. 37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 64 76 61 80 / 80 60 60 40 10
HOUSTON (IAH) 75 67 78 63 83 / 70 60 60 60 10
GALVESTON (GLS) 74 69 76 68 80 / 60 50 60 60 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...42HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CDT FRI APR 17 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 505 AM CDT FRI APR 17 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS THROUGH SATURDAY EVENING... ...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE AND INCREASING MOISTURE LEVELS WILL RESULT IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND TONIGHT. THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE PRIMARY THREAT AREA FOR SEVERE WEATHER WILL BE WEST OF THE INTERSTATE 45 CORRIDOR. IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. MINOR FLOODING OF STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE TRAINING OF STORMS OCCURS. HOWEVER...RECENT DRY CONDITIONS ARE EXPECTED TO MITIGATE THE OVERALL FLOODING THREAT. RAINFALL TOTALS THROUGH EARLY SATURDAY ARE EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH ISOLATED TOTALS OF 3 TO 6 INCHES POSSIBLE. STRONG EASTERLY WINDS WILL RESULT IN ELEVATED TIDE LEVELS ALONG THE UPPER TEXAS COAST AND SHORES OF THE BAYS. TIDE LEVELS WILL RUN 1 TO 2 FEET ABOVE NORMAL. .DAY TWO...SATURDAY THROUGH SATURDAY NIGHT A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH SATURDAY EVENING. THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE AGAIN POSSIBLE. STORM TOTAL RAINFALL AMOUNTS THROUGH EARLY SUNDAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES NORTH OF THE INTERSTATE 10 CORRIDOR TO 1 TO 3 INCHES SOUTH OF INTERSTATE 10. LOCALIZED RAINFALL TOTALS OF 4 TO 7 INCHES WILL BE POSSIBLE. FLOODING PROBLEMS WILL BE POSSIBLE WHERE TRAINING OF STORMS OCCURS. A COLD FRONT WILL CROSS THE AREA LATE SATURDAY NIGHT ENDING THE RAIN CHANCES AS THE THUNDERSTORM ACTIVITY SHIFTS INTO THE GULF OF MEXICO. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME THROUGH SATURDAY EVENING.
The Austin/San Antonio radar (KEWX), 121 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny sized hail was observed in Weimar.
Thunderstorm winds knocked down signs, toppled trees and damaged several area businesses across the city.
Widespread heavy rainfall across the county resulted in road closures and reported rainfall totals of 10 to 12 inches. Some roads between Nada and Weimar, including FM 155 and County Roads 378, 373, 369 and 372 were flooded.
Penny to quarter sized hail was observed near the intersection of Interstate 45 and Highway 290.
Penny sized hail was observed in Dayton.
Penny sized hail was observed in Liberty.
Nickel sized hail was observed just south of Beltway 8 between Blackhawk and Beamer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165097, 165105, 166393, 165106, 165107, 165108, 165114.